Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 6, NWS San Diego, CA

August 4, 2008Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 4, 2008, 2:53 PM PDT for Riverside County, California. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2008, 2:53 PM PDT (21:53 UTC)
Expired
Aug 4, 2008, 3:45 PM PDT
In force
52 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Riverside County, CA

The radar

The San Diego radar (KNKX), 104 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:15 PM PDTTSTM WND GST 63La Quinta, CADIME TO NICKEL SIZE HAIL IN SOUTH LA QUINTA COVE AREA. HEAVY RAIN, 1.25 INCHES, IN LAST HOUR CAUSING URBAN FLOODING AND VISIBILITY A QUARTER MILE OR LESS. FREQUENT CLOUD TO GROUND LIGHTNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 042153
SVRSGX
CAC065-042245-
/O.NEW.KSGX.SV.W.0006.080804T2153Z-080804T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
253 PM PDT MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...  THIS          
  INCLUDES HIGHWAY 74 BETWEEN MOUNTAIN CENTER AND PALM DESERT.


* UNTIL 345 PM PDT

* AT 246 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
  INDIO...AND MOVING NORTH AT 6 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF INDIO AND 7 MILES SOUTHEAST OF PALM DESERT BY
  345 PM PDT...

LAT...LON 3375 11641 3371 11615 3347 11623 3352 11642
TIME...MOT...LOC 2152Z 191DEG 5KT 3358 11631

$$

ATKIN
2 follow-up statements
000 
WWUS56 KSGX 042209
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
309 PM PDT MON AUG 4 2008

CAC065-042245-
/O.CON.KSGX.SV.W.0006.000000T0000Z-080804T2245Z/
RIVERSIDE CA-
310 PM PDT MON AUG 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR CENTRAL RIVERSIDE COUNTY...

AT 303 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LA QUINTA...OR 10 MILES SOUTHWEST OF INDIO...MOVING
NORTH AT 6 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA QUINTA...INDIAN WELLS...6 MILES SOUTHWEST OF INDIO AND 7 MILES
  SOUTHEAST OF PALM DESERT BY 345 PM PDT...

LAT...LON 3375 11641 3371 11615 3347 11623 3352 11642
TIME...MOT...LOC 2210Z 191DEG 5KT 3360 11630

$$

ATKIN
000 
WWUS56 KSGX 042241
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
341 PM PDT MON AUG 4 2008

CAC065-042251-
/O.EXP.KSGX.SV.W.0006.000000T0000Z-080804T2245Z/
RIVERSIDE CA-
341 PM PDT MON AUG 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RIVERSIDE COUNTY WILL
EXPIRE AT 345 PM PDT...

LAT...LON 3375 11641 3371 11615 3347 11623 3352 11642
TIME...MOT...LOC 2241Z 191DEG 5KT 3364 11629

$$

ATKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:00 PM PDT, 53 minutes earlier.

Area forecast discussion, Aug 4, 2:00 PM PDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 4 2008

.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING SOME AFTERNOON AND EVENING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH THE EVENING. A
GRADUALLY SMALLER CHANCE OF THUNDERSTORMS WILL CONTINUE DURING THE
AFTERNOONS TUESDAY THROUGH THURSDAY. A DISRUPTED MARINE LAYER WILL
BRING AREAS OF NIGHT AND MORNING LOW CLOUDS AND FOG ALONG THE COAST.
A WEAK TROUGH OF LOW PRESSURE OFF THE WEST COAST WILL BRING DRIER
WEATHER LATER THIS WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SCATTERED THUNDERSTORMS IN THE MTNS AND DESERTS ARE CAPABLE OF
PRODUCING FLASH FLOODS. THE AIR MASS IS QUITE MOIST AND THE TSTORMS
ARE GOING NOWHERE ONCE THEY FORM...SO ALL THAT HEAVY RAIN CAN FALL
IN ONE PLACE. EASTERLY FLOW MAY GUIDE A FEW OF THOSE TSTORMS INTO
THE INLAND VALLEYS. THE MARINE INFLUENCE IS OUT AND THE MONSOON
INFLUENCE IS IN FOR A COUPLE DAYS. COASTAL CLOUDS WILL BE PATCHY
TONIGHT AND TUE MORNING. HIGHER TEMPS WILL BE NOTICED TODAY BECAUSE
OF THE HUMIDITY. THE TSTORMS SHOULD DIE OUT TONIGHT. ON TUE THE
MONSOON MOISTURE DECREASES DURING THE DAY...BUT A LITTLE HANGS ON
WED AND EVEN THU...ENOUGH TO KEEP ISOLATED TSTORMS IN THE FORECAST
DURING THOSE AFTERNOONS. THE MARINE LAYER CLOUD DECK SHOULD BE
REBOUNDING A LITTLE BY THEN...BUT WILL REMAIN SHALLOW...SO THE
NOCTURNAL LOW CLOUDS WILL NOT BE EXTENSIVE. THE UPPER TROUGH OVER
THE PACIFIC NORTHWEST IS FORECAST TO EXTEND SOUTHWARD JUST A TOUCH
ON FRI...ENOUGH TO PRODUCE DRIER SOUTHWEST FLOW OVER SOCAL. THEN IT
RECEDES EVER SO SLIGHTLY OVER THE WEEKEND TO ALLOW A LITTLE MONSOON
MOISTURE TO SLIP BACK INTO THE REGION.

&&

.AVIATION...
042000Z...MONSOON AIR MASS FROM THE EAST IS MOSTLY KEEPING THE
MARINE LAYER WELL TO THE WEST OF THE COAST. MARINE LAYER STRATUS AT
1000 FT IS BEGINNING TO MOVE INTO THE EXTREME SOUTHERN SAN DIEGO
COUNTY BEACHES. EXPECT TO SEE SOME STRATUS AND FOG MOVE INTO THE
COASTAL AREAS TONIGHT BUT NOT MUCH FURTHER INLAND. CLEARING OF THE
STRATUS AND FOG IS EXPECTED BEFORE 17Z TUESDAY MORNING.

ABOVE THE MARINE LAYER...INCLUDING THE MOUNTAINS AND
DESERTS...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE
MOUNTAINS AND ADJACENT DESERTS WITH BASES AT OR ABOVE FL080...WITH
ISOLATED TOPS TO FL500 AT TIMES. OTHERWISE CIGS AND VIS WILL REMAIN
UNRESTRICTED. TSTMS SHOULD BEGIN TO DISSIPATE AROUND 03Z THIS
EVENING. PG

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
     APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     DESERTS-SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...PG
Hazardous weather outlook, Aug 4, 4:00 AM PDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 4 2008

CAZ042-043-048-050-055>058-060>062-042300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN
BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO
COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN
DIEGO COUNTY DESERTS-
400 AM PDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THE MOUNTAINS AND DESERTS...FLASH FLOOD WATCH...SEE LAXFFASGX.
THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

FOR THE FAR INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS LOW.
THE RISK OF FLASH FLOODING IS MINIMAL.

ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED
TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND DESERTS FOR
THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:01 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego16 hr
Aug 4, 1:39 PM PDTFlash Flood WarningSGXSan Diego111 min
Aug 4, 1:55 PM PDTFlash Flood WarningSGXRiverside95 min

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.